Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

May 28, 2016Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 28, 2016, 7:34 PM EDT for Northampton County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 7:34 PM EDT (23:34 UTC)
Expired
May 28, 2016, 8:00 PM EDT
In force
26 min
Issued by
NWS Philadelphia/Mount Holly

County Northampton County, PA

The radar

The Philadelphia radar (KDIX), 131 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS81 KPHI 282334
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 PM EDT SAT MAY 28 2016
 
PAZ054-055-062-290000-
CARBON-MONROE-NORTHAMPTON-
734 PM EDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NORTHAMPTON...SOUTH
CENTRAL MONROE AND EAST CENTRAL CARBON COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS OVER DANIELSVILLE...OR 12
MILES EAST OF LEHIGHTON. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEERSVILLE...DANIELSVILLE...KUNKLETOWN...ROSSLAND...CHAPMAN...FIDDLETOWN
AND TRACHSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4074 7556 4089 7557 4090 7534 4075 7536
TIME...MOT...LOC 2333Z 269DEG 3KT 4081 7548 
$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 28, 6:37 PM EDT, 57 minutes earlier.

Area forecast discussion, May 28, 6:37 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
637 PM EDT SAT MAY 28 2016

.SYNOPSIS...
A Bermuda high will maintain very warm weather with generally
southwest winds over our area through Monday. Low pressure
associated with Tropical Storm Bonnie should remain well to our
south. However, moisture from this system will be drawn northward
Sunday into Monday. High pressure will build in Tuesday through
Thursday, then a frontal system is forecast to approach from the
west late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure anchored well off the Mid Atlantic coast will continue
to dominate our weather through tonight. The combination of ample
heating and enough moisture and instability has resulted in some
convection across portions of northeastern Pennsylvania and northern
New Jersey. This was initiated mostly by terrain, as earlier visible
satellite imagery showed towering cumulus over the ridges. The flow
is light and therefore the convection has been slow moving with some
earlier backbuilding with pulsing updrafts. There is now a gradual
downward trend in the intensity, and the remaining activity is
expected to rain itself out eastward early this evening. Locally
heavy rain has resulted from this slow moving convection.

Otherwise, clear to partly cloudy through the night with the
potential for local fog to develop. This may have the most
opportunity where rainfall occurred across the far northern areas.
Otherwise, it will be a warm night.

The temperature and dew point grids were adjusted based on the
latest obs, then the lamp/lav guidance was blended in. The pops have
been adjusted based on radar trends.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Sunday will start out dry, but moisture associated with Tropical
Storm Bonnie will move northward during the day. Across the southern
areas, showers could move in late morning to early afternoon, but
most areas will hold off until later in the afternoon. The northern
areas may remain dry through the balance of the day. Once the
showers start, some locally heavy rain may occur given increasing PW
values especially across the Delmarva. Given the idea of some more
cloudiness, temperatures are forecast to be a bit cooler.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
It looks like the most significant weather will be occurring at
the beginning of the long term period, i.e., Sunday night into
Monday. At that time rather deep moisture, PWAT up to 2 inches,
from Tropical Storm Bonnie is forecast to move across the area
with widespread showers and T-storms. Although CAPE and UVV seem
to be rather limited, believe some areas could see 1 to 2 inches,
depending on how the convection sets up. Locally higher amounts
are possible. Heaviest rain should occur overnight Sun night into
Mon morning, then shift SE and gradually decrease through
afternoon and evening of Memorial Day.

The pattern changes some from Mon into Tue/Wed as the upper trof
currently over the central US lifts NE and suppresses the East
Coast upper ridge. This results in more westerly winds and drier
air. However, some remnants of the tropical circulation are
forecast to remain invof east NC through mid-week and could
result in some showers well S of PHL. This is rather uncertain and
is not strongly represented in the PoP/Wx grids.

Surface high pressure is forecast to build SE out of Canada and
across New England by Wed. This will result in onshore flow with
slightly cooler (but near normal) daytime temps and somewhat higher
RH. Another shortwave trof and associated frontal system is forecast
to approach the area on Fri/Sat. The latest GFS and ECMWF are
somewhat similar with this feature although the GFS is a bit more
amplified. The forecast reflects increased chance for showers and
diurnal T-storms for this time.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Lingering showers and thunderstorms north/northeast of
KABE dissipating this evening, otherwise VFR overall. However, some
fog should develop at most terminals overnight resulting in MVFR
visibilities. It is possible local IFR occurs, however confidence is
not high. Southerly winds diminishing to 5 knots or less.

Sunday...MVFR/IFR visibilities to start for some terminals due to
fog, otherwise mainly VFR. Clouds increase from south to north as
moisture from Tropical Storm Bonnie moves northward, with ceilings
nearing MVFR toward evening for some areas. While some showers or
thunderstorms should develop especially in the afternoon, these may
be mainly west and south of KPHL. South to southwest winds up to 10
knots, although turning south-southeast at KACY, KILG and KMIV.

OUTLOOK...
Sunday Night and Monday...MVFR to IFR conditions are likely in
low clouds, fog, and +SHRA. Sustained winds mostly under 10 kt.

Tuesday through Thursday...Mainly VFR conditions. Sustained winds
mostly under 10 kt, with some daytime gusts 10 to 15 kt.

&&

.MARINE...
No marine headlines are anticipated during the near and short
term periods.

OUTLOOK...
Sub-SCA conditions are expected through early to mid-week. Some
reduced VSBYs are possible in rain and fog Sun night through Mon
night.

&&

.HYDROLOGY...
There is some potential for heavy rain and localized flooding from
Sunday night through Monday. This is due to an influx of tropical
moisture from Tropical Storm Bonnie. PWATs are forecast to be near 2
inches, well above normal for late May. Depending on how the heavier
showers and t-storms set up, some locations could receive 2 inches
or more of rainfall. This may result in localized flooding. The
potential for heavy rain was added to the forecast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...AMC/Gorse
Near Term...Gorse
Short Term...Gorse/Nierenberg
Long Term...AMC
Aviation...AMC/Gorse
Marine...AMC/Nierenberg
Hydrology...
Hazardous weather outlook, May 28, 4:37 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 PM EDT SAT MAY 28 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-292045-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
437 PM EDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE SUNDAY NIGHT INTO MONDAY WHICH MAY RESULT
IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-292045-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
437 PM EDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE SUNDAY NIGHT INTO MONDAY WHICH MAY RESULT
IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-292045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
437 PM EDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 4:13 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT SAT MAY 28 2016

PAZ055-282045-
MONROE-
413 PM EDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONROE COUNTY...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOBYHANNA...OR NEAR
MOUNT POCONO...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT POCONO...TOBYHANNA...SKYTOP...CANADENSIS...ALPINE MOUNTAIN...
GOULDSBORO STATE PARK...MOUNTAINHOME...PARADISE VALLEY...POCONO PINES
AND CRESCO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4124 7513 4115 7515 4114 7509 4113 7506
      4110 7505 4111 7545 4123 7546 4124 7546
      4125 7513
TIME...MOT...LOC 2012Z 264DEG 18KT 4121 7536

SFJ
Local storm report, May 28, 5:48 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
548 PM EDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             TOBYHANNA               41.18N  75.42W
05/28/2016  M0.25 INCH       MONROE             PA   PUBLIC

            PEA SIZE HAIL IN TOBYHANNA ALONG WITH TORRENTIAL RAIN.
            TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PHI1601052

GORSE
Special weather statement, May 28, 6:09 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
609 PM EDT SAT MAY 28 2016

NJZ007-PAZ062-282245-
WARREN-NORTHAMPTON-
609 PM EDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...SOUTHWESTERN
MORRIS...NORTHEASTERN NORTHAMPTON AND SOUTHEASTERN MONROE COUNTIES...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROXBURG...OR 9 MILES
NORTH OF EASTON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...BANGOR...PEN ARGYL...WIND GAP...BELVIDERE...HARMONY...OXFORD...
HOPE...EAST BANGOR...DELAWARE WATER GAP...COLUMBIA...ROXBURG...BRASS
CASTLE...PLEASANT VALLEY...PHILLIPSBURG...ROSETO AND PORTLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4079 7487 4079 7488 4070 7518 4086 7529
      4102 7505
TIME...MOT...LOC 2209Z 239DEG 9KT 4082 7515

SFJ
Special weather statement, May 28, 7:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 PM EDT SAT MAY 28 2016

PAZ054-055-062-290000-
CARBON-MONROE-NORTHAMPTON-
734 PM EDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NORTHAMPTON...SOUTH
CENTRAL MONROE AND EAST CENTRAL CARBON COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS OVER DANIELSVILLE...OR 12
MILES EAST OF LEHIGHTON. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEERSVILLE...DANIELSVILLE...KUNKLETOWN...ROSSLAND...CHAPMAN...FIDDLETOWN
AND TRACHSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4074 7556 4089 7557 4090 7534 4075 7536
TIME...MOT...LOC 2333Z 269DEG 3KT 4081 7548

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:37 PM EDTAreal Flood AdvisoryPHIMorris, Sussex4 hr
May 28, 6:09 PM EDTSpecial Weather StatementPHIWarren36 min
May 28, 2:46 PM EDTAreal Flood AdvisoryPHIMonroe3 hr
May 28, 4:13 PM EDTSpecial Weather StatementPHIMonroe32 min
May 28, 5:29 PM EDTAreal Flood AdvisoryPHIMonroe3 hr

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.